Dealing with uncommon symptoms and side effects

What do you do when you feel like you’re the only person in the world with a particular symptom?

With my MS, I’ve had quite “standard” symptoms. Numbness, tingling, the MS hug, fatigue, weak hands, more fatigue... You get the picture.

It was the same with side effects from the various disease modifying therapies (DMTs) I’ve been on. With Rebif, I had the flu-like symptoms. After I switched to Copaxone, I had typical injection-site reactions.

Through all this, I felt supported and “normal” knowing that lots of other people I’d spoken to had experienced similar things.

Out of the blue

However, 18 months into using Copaxone, I developed chronic urticaria (“hives”) and angiodema (deep tissue swelling). The hives are hot, itchy and raised welts all over the body. Angiodema causes the lips, eyes and face to swell. There was a point when even my ears swelled and I felt like “Pob” from the 1980’s children’s TV programme.

There are no tests to determine if Copaxone was definitely the cause, although it is a listed side-effect. I’ve been told that once urticaria is triggered, I just have to hope that my body will put itself right again. I stopped taking the Copaxone almost immediately but I’m still breaking out regularly.

In the meantime, I’m taking high-dose antihistamines to keep flare-ups under control. I also have to avoid triggers. For me, that includes heat (hard for an exerciseaholic who also loves saunas, hot showers and jacuzzis!), alcohol and stress.

Am I the only one?

This is the first time I’ve "gone public" about what it’s been like. Most of my friends know I’ve had "skin problems", but haven’t seen it first-hand. Why? Because when you flare up, the last thing you want to do is leave the house. Wearing clothes irritates your skin. When it affects your face you get tired of people staring and wondering whether you’ve been in a fight.

So why now? Well, I joined some online patient groups and seem to be the only one there who has MS too. So am I really the only one out there? As a listed side-effect of Copaxone, surely there are other people who have experienced a similar thing? If so, I’d love to hear from them and share experiences and tips.

So to answer the question I posed at the start of this blog post - I’m going public and putting myself out there. Maybe I can connect with just one other person who is thinking and feeling the same thing.

> Connect with people with MS on our forums